I need some opinions on making a decision to stop my avonex shots.
Basically, I am tired of taking the shots and still feeling sick from reactions. I have been a pincushion with this drug for 14 years. Prior to avonex it was beta which I had to stop because of welts (no where left to inject)
Its really getting to me. I don't want to be a baby,but the shots are really getting on my nerves.
I can't tell if avonex If is doing anything. I wish I had the words to explain. I really don't feel better and I think it is because i have had this disease for so long. Any suggestions? anyone? Thanks you!!
HI Linda, Fourteen years is a long time! I can see why you are tired. I am tired of the shots after just 15 months. I think this constant reminder that we are truly sick is wearing on the spirit and makes us weary perhaps.
I just remind myself if I were diabetic I would take those injections so why not do it for MS?
Do your exams show that Avonex has been beneficial? Delay of progression is awfully important. But feeling sick like that once a week would be a real bummer.
Maybe a change of drugs? Or hang on a while longer and make a switch to the oral meds that are due soon.
I have slowly progressed and the second to last mri showed 15 lesions. I didn't ask if they were new (Its like I don't want to know) I also have spinal lesions and bulged
discs in cervical spine. spasms are a big problem, My neuro calls me ms stoic.
I try to stay positive, but sometimes have a pity party also. Clinical findings show changes, but I believe is due to the length of time I have had this. It appears I can't take sub Q injections because of sensitivty. thanks for resonding. be well Linda
You aren't the first person to ask why meds like Avonex aren't available in pill form. Truelove47, your answer that Avonex is a "live" drug is somewhat confusing. What do you mean by "live"?
Avonex is composed of a protein (http://www.rxlist.com/avonex-drug.htm) and, like other proteins, can only work within a very small range of conditions (ie pH, temperature). As the stomach is a fairly acidic environment, proteins will denature (fall apart) and so Avonex would be rendered useless.
That said, there is a therapy available in pill form (http://www.sciencedaily.com/releases/2009/04/090429205613.htm). Called "cladribine", it may very well be the first treatment for MS that does not involve regular injections.
I take Avonex once a week and, even after 7 1/2 years, still get the unpredictable, nasty side-effects. Taking Tylenol usually works to stave off such flu-like side effects but even that doesn't always work.
read your problem i have also been on avonex for last 5 years but apart from this i have been taking the following which has helped me greatly these are basically antioxidents but you can give it a try 1) coq 10 30mg one bd
2) modalert or modafinil 200 mg twice a day. 3) lycopane and grape seed extract twice a day
I have also been on Avonex for a long time (since 1997) and I also lose a day every week. I have feelings very similar to yours and I have to admit that I do take weeks off because I just get more depressed knowing that every Satuday I am going to be sick. I think all the time about going off, but my husband (who is incredibly supportive) just keeps encouraging me. My dad had primary progressive (I have relapsing/remitting) and he tells me all the time, "what do you think your dad's life would have been like if he had this drug" which brings me back to trying to be grateful for having a medication.
I wish you the best, and know that you are not alone in the feelings of wanting to give up.
I too have been taking Avonex for a long time, over fifteen years (since June 96 to be exact). With me I no longer have any side effects. It is difficult to tell if the drug is working since I too don't feel a whole lot better. I did have an MRI several years ago which showed no new lesions. Perhaps you should get a followup MRI to help determine if Avonex is working.
I already am resigned to the fact that I will be on Avonex indefinitely. However, If I had troublesome side effects every week I would probably quit though. Then it probably is not worth it.
Its been well over a year since your post; you probably already decided. But in case you haven't I hope this has helped.
Has anyone stopped Avonex without bad results? I've been with it for 13 years & want so badly to stop the shots. My first time with numbness in an arm was in '78 then nothing until '96. No other flare ups, just weaker legs, tingling, etc. Who's to say I won't go that long without an episode without the shots. It's a preventative med. Doesn't "fix" anything. Tired of being sick part of each week & my legs are getting really hard to get the needle through the skin.
I recently decided to switch from Avonex to Copaxone. I was on Avonex since '97 and had come to the end of my rope as far as losing a day every week. I have been on Copaxone since the end of April and there are negatives, i.e. the site reactions (itchy, swelling) BUT I just keep telling myself I am not sick a day a week, I don't lose a day a week, and that makes me able to handle it.
I drink lots of water the day of the injection and it really helps. On days that I do not drink a lot of water I have the same flu like symptoms as everyone else. The avonex nurse originally told me about fluids and she was not kidding. I have two small children and the water helps keep me from having the "flu day".
I have been taking Avonex since 1997. The first few years were pretty bad, but I rarely have reactions anymore. I haven't had any flares for several years, so my doctor is suggesting that I stop taking the Avonex. Has anyone else
quit taking the Avonex, and what were the results?
What? Your doctor thinks that since you haven't had an attack in several years, you should stop taking the treatment designed to prevent attacks?? This makes zero sense to me.
I'm not necessarily an advocate of Avonex (which I took for several years), but I *am* an advocate, a big one, of fighting MS with one of the many treatments now on the market. If you were currently having problems with Avonex I'd suggest you try one of the pill treatments. As it is, I fall back on 'If it ain't broke, don't fix it.'
Is your doctor even a neurologist? What is his rationale for suggesting you go off Avonex? Does he think MS just goes away?
I certainly don't mean to beat on you personally, but if I were in this situation I'd be clamoring for answers and maybe switching doctors.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.